Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Columbia, SC

July 15, 2016Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 9:09 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 9:09 PM EDT (01:09 UTC)
Expired
Jul 15, 2016, 10:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 67 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:22 PM EDTTSTM WND DMG4 Sw Olar, SCBARNWELL COUNTY DISPATCH REPORTED TREES ON HWY 300 NEAR THE ALLENDALE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS52 KCAE 160109
SVRCAE
SCC009-011-075-160200-
/O.NEW.KCAE.SV.W.0142.160716T0109Z-160716T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  WESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1000 PM EDT

* AT 909 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNWELL...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BARNWELL...BAMBERG...DENMARK...WILLISTON...BLACKVILLE...
  SPRINGFIELD...HILDA...NEESES...NORWAY...SNELLING...OLAR...KLINE...
  ELKO...CORDOVA...LIVINGSTON...COPE...GOVAN AND EDISTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3312 8119 3311 8136 3316 8153 3310 8161
      3321 8170 3361 8111 3346 8088 3308 8115
TIME...MOT...LOC 0109Z 227DEG 37KT 3325 8148 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
2 follow-up statements
340 
WWUS52 KCAE 160134
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
934 PM EDT FRI JUL 15 2016

SCC009-011-075-160200-
/O.CON.KCAE.SV.W.0142.000000T0000Z-160716T0200Z/
ORANGEBURG SC-BARNWELL SC-BAMBERG SC-
934 PM EDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN ORANGEBURG...BARNWELL AND WESTERN BAMBERG
COUNTIES...

AT 933 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BLACKVILLE...OR 9 MILES NORTHWEST OF DENMARK...MOVING NORTHEAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BARNWELL...BAMBERG...DENMARK...WILLISTON...BLACKVILLE...
SPRINGFIELD...HILDA...NEESES...NORWAY...SNELLING...OLAR...KLINE...
ELKO...CORDOVA...LIVINGSTON...COPE...GOVAN AND EDISTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3312 8119 3311 8136 3316 8153 3310 8161
      3321 8170 3361 8111 3346 8088 3308 8115
TIME...MOT...LOC 0133Z 227DEG 37KT 3342 8126 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
951 
WWUS52 KCAE 160156
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
956 PM EDT FRI JUL 15 2016

SCC009-011-075-160204-
/O.EXP.KCAE.SV.W.0142.000000T0000Z-160716T0200Z/
ORANGEBURG SC-BARNWELL SC-BAMBERG SC-
956 PM EDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGEBURG...
BARNWELL AND WESTERN BAMBERG COUNTIES WILL EXPIRE AT 1000 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
COLUMBIA.

LAT...LON 3312 8119 3311 8136 3316 8153 3310 8161
      3321 8170 3361 8111 3346 8088 3308 8115
TIME...MOT...LOC 0153Z 227DEG 37KT 3342 8126 

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:10 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 15, 8:10 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
810 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A pressure ridge will extend westward from the Atlantic into the
northern Gulf of Mexico through Saturday. North of the ridge a
pressure trough will be in the forecast area. There will also be
weak upper troughing over the area. The pattern supports an
increased chance of thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Regional radar this evening shows a large area of storms in the
northwestern Midlands and Pee Dee region and another area of
storms in the eastern CSRA and central Midlands. There are several
boundaries across the area from earlier storms that may act to
enhance convection, however, the severe threat through tonight
appears low given reduced instability. Hi-resolution models
support shower and storm coverage diminishing through midnight.
Cannot rule out isolated showers and storms overnight given the
upper trough to our west and increasing moisture so have continued
with slight chance pops. Low temperatures forecast near guidance,
in the lower to middle 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Persistent surface trough across the area will be a focus for
scattered to numerous showers and thunderstorms as low level
convergence will be enhanced. Upper level trough over the eastern
CONUS with several weak short waves rotating northeast through the
region. Models suggest convection may be more widespread Saturday
afternoon with deeper moisture...strong upper level divergence and
moderate instability. Followed the guidance consensus for the pop
forecast but trended a little higher. Marginal severe
thunderstorm threat as deep layer shear a little stronger than
previous days. Also...with high precipitable water near 2
inches...potential for locally heavy rain. Thunderstorms may
linger into the overnight period. Sunday the focus may be in the
eastern midlands as surface trough shift toward the coast. So
highest pops in the east by Sunday afternoon. Maximum temperatures
will likely be lower compared to previous days because of deeper
moisture in the area. The temperature guidance was close.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The GFS and ECMWF displayed surface ridging extending from the
Atlantic into the Gulf of Mexico during much of the medium-range
period. The models showed some troughing in the forecast area.
The models indicated upper ridging early but troughing along the
east coast by the middle of the week.  GFS ensemble suggests
lower pops toward the end of the period. will continue chance
afternoon and evening thunderstorms each day with near normal
temperatures.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions generally expected through the 24-hr TAF period
with restrictions possible in diurnal convection.

Radar imagery as of 00Z still showing scattered showers and
thunderstorms across the area. Expect coverage to gradually
diminish tonight with the loss of daytime heating. Hi-resolution
models show most of the activity east of AGS/DNL/CAE/CUB by 02Z
and east of OGB by 04Z. Winds will generally be out of the
southwest at 5 to 10 knots...except gusting to 25 to 35 kts in
thunderstorms. Models do not indicate fog/stratus development at
the TAF sites early Saturday morning which appears reasonable
given a 20 knot low level jet and expected debris cloudiness.
Convection is expected to develop again on Saturday and may once
again produce strong winds.

EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions
in convection this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...77
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
341 AM EDT FRI JUL 15 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
341 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 7:01 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     17 NNW LANCASTER        34.95N 80.86W
07/15/2016                   LANCASTER          SC   911 CALL CENTER

            MULTIPLE TREES DOWN ON DOBY'S BRIDGE ROAD.

&&

DA
Special weather statement, Jul 15, 7:13 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
713 PM EDT FRI JUL 15 2016

GAZ065-077-SCZ030-160015-
BURKE-RICHMOND-AIKEN-
713 PM EDT FRI JUL 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL BURKE...
EASTERN RICHMOND AND WESTERN AIKEN COUNTIES...

AT 713 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR AUGUSTA TO NEAR WAYNESBORO...AND MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...WAYNESBORO...CLEARWATER...BELVEDERE...NEW
ELLENTON...JACKSON...GLOVERVILLE AND BURNETTOWN.

LAT...LON 3293 8206 3353 8198 3378 8162 3328 8165
TIME...MOT...LOC 2313Z 225DEG 15KT 3340 8193 3305 8199

FWA
Local storm report, Jul 15, 7:17 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     21 NNW LANCASTER        35.01N 80.86W
07/15/2016                   LANCASTER          SC   911 CALL CENTER

            TREES DOWN CALVIN HALL RD AND HARRISBURG RD.

&&

DA
Special weather statement, Jul 15, 7:26 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT FRI JUL 15 2016

SCZ020-021-160015-
NEWBERRY-FAIRFIELD-
726 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...

AT 726 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITMIRE...OR 11 MILES
NORTHWEST OF NEWBERRY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...WHITMIRE...PROSPERITY...POMARIA AND PEAK.

LAT...LON 3457 8125 3456 8124 3429 8110 3418 8159
      3440 8176 3444 8173 3446 8169 3453 8164
      3449 8157 3445 8154 3449 8149 3449 8146
      3450 8142 3457 8142
TIME...MOT...LOC 2326Z 244DEG 25KT 3443 8169

FWA
Special weather statement, Jul 15, 7:45 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT FRI JUL 15 2016

SCZ027-030-036-160045-
LEXINGTON-ORANGEBURG-AIKEN-
745 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
ORANGEBURG...SOUTHWESTERN LEXINGTON AND CENTRAL AIKEN COUNTIES...

AT 744 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES NORTH OF
WILLISTON...OR 15 MILES EAST OF AIKEN...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RED BANK...NEW ELLENTON...SWANSEA...WAGENER...PELION...GILBERT...
SUMMIT...SALLEY...PERRY...WOODFORD AND WINDSOR.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3329 8164 3352 8164 3378 8162 3403 8133
      3371 8105 3349 8137 3349 8138
TIME...MOT...LOC 2344Z 241DEG 31KT 3360 8147

FWA
Special weather statement, Jul 15, 8:41 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
841 PM EDT FRI JUL 15 2016

SCZ030-035-036-041-160145-
BARNWELL-ORANGEBURG-BAMBERG-AIKEN-
841 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGEBURG...
CENTRAL BARNWELL...NORTHWESTERN BAMBERG AND CENTRAL AIKEN COUNTIES...

AT 840 PM EDT...A STRONG THUNDERSTORM WAS OVER WILLISTON...OR 12
MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAVANNAH RIVER SITE...WILLISTON...BLACKVILLE...NEW ELLENTON...
WAGENER...SPRINGFIELD...SALLEY...NORWAY...SNELLING...PERRY...
ELKO AND WINDSOR.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3314 8161 3341 8178 3367 8134 3345 8108
TIME...MOT...LOC 0040Z 234DEG 13KT 3341 8146

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry30 min
Jul 15, 8:41 PM EDTSpecial Weather StatementCAEBarnwell64 min
Jul 15, 8:43 PM EDTSevere Thunderstorm WarningCAEFairfield32 min
Jul 15, 8:52 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell113 min
Jul 15, 9:48 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg42 min
Jul 15, 10:24 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg66 min
Jul 15, 11:01 PM EDTSpecial Weather StatementCAELee, Sumter59 min
Jul 16, 3:47 PM EDTSpecial Weather StatementCAEAiken58 min
Jul 16, 4:34 PM EDTSpecial Weather StatementCAELexington41 min
Jul 16, 4:53 PM EDTAreal Flood AdvisoryCAEAiken112 min
Jul 16, 5:14 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland46 min
Jul 16, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland46 min
Jul 16, 6:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster44 min
Jul 16, 6:46 PM EDTSpecial Weather StatementCAEChesterfield, Lancaster29 min
Jul 16, 7:04 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.